MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 TI LOCKING, SHORT, 3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL BIT AXSOS 3 TI LOCKING, SHORT, 3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 705031
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
The customer reported that while using the axsos 3 tibial plate ancillary during osteosynthesis of left tibial plateau, the drill bit broke and was left in the patient's tibia.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D4 lot number has been corrected.The reported condition could be confirmed based on the condition of the received drill bit and based on the received x-rays.On the x-rays is the fragment of the drill bit close to an inserted screw visible.The device inspection revealed the following: the front part is broken off at the cross over from the cutting flutes to the shaft.The fracture face has the typical view of a brittle overload fracture, at the fracture initiation zone are deformations visible, which indicates a metallic contact.In general it the drill bit in a very used condition, the remaining cutting edges are blunt and the are strong stress marks at the shaft visible.Also the flat surface at the coupling adapter has clearly visible wear marks.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The appearance of the fracture zone indicates that a metallic contact, for example with an already inserted screw did lead to a mechanical overload and finally the breakage of the device.Wear and tear may also have played a certain role, as blunt drill bit in general require more torque during use.If any further information is provided, the investigation report will be updated.

Brand Name
DRILL BIT AXSOS 3 TI LOCKING, SHORT, 3.1 X 216MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11902400
Report Number0008031020-2021-00248
Device Sequence Number11674650
Product Code HWE
UDI-Device Identifier07613327083316
UDI-Public07613327083316
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705031
Device Catalogue Number705031
Device Lot Number11997Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2021
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer07/22/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1